MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE®, SYSTEM MONITOR; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE®, SYSTEM MONITOR; VENTRICULAR (ASSIST) BYPASS
Model Number 1286C
Medical Device Problem Code Communication or Transmission Problem (2896)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d4: device lot number was not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that following the patient's death, the surgeon tried to turn off the pump and the power restarted itself; it was noted that a system monitor was in use.They eventually disconnected the driveline; it was noted that 2 power off attempts would be seen before the driveline was disconnected.Log files were submitted for review.The event log file contained alarms associated with the reported intentional pump stop commands as well as the driveline disconnect on (b)(6) 2024.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the pump restarting after intentional pump stops was confirmed by review of the submitted log files; however, it could not be conclusively correlated to an issue with the system monitor (serial number: (b)(6)).Review of the submitted log file revealed three intentional pump stops on the reported event date of 08jul2024.The first intentional pump stop was initiated at 6:25:58.Shortly later at 6:26:09, the silence alarm button was pressed; within a few seconds of this button being pressed, the pump ramped back up to its set speed.At 6:26:29, another intentional pump stop command was initiated.The silence alarm button on the controller was then pressed at 6:30:53, and the pump began to ramp up to its set speed within a few seconds.The final pump stop command was received at 6:33:16, and the pump did not restart again after this timestamp.The driveline was disconnected shortly later, and the controller was shut down.No products related to this event returned to abbott for further analysis.The root cause of the pump restarting after the first two intentional pump stops was determined to be user error, in pressing the silence button on the system controller.As indicated in the heartmate 3 instructions for use, pressing any button on the system controller will start the pump if the controller is connected to the driveline, the controller is connected to a power source, and the backup battery is installed; this is an intended feature of the system¿s design.The device history records were reviewed and the records revealed the system monitor (serial number: (b)(6)) was manufactured in accordance with manufacturing and qa specifications.The monitor was manufactured on 02feb2016.Heartmate 3 instructions for use section 4 entitled ¿pump stop button¿ provides step-by-step instructions for utilizing the pump stop button.The user is first instructed to hold the pump stop button for 10 seconds.It is noted that after the countdown is completed, a pump off alarm appears which is accompanied by a continuous audible alarm.The user is then instructed to press the silence alarm button on the system monitor display.Heartmate 3 instructions for use section 5 entitled ¿surgical procedures¿ indicates that the pump will start when the system controller is connected to a driveline, connected to a power source, the backup battery is installed, and any button on the system controller is pressed.Heartmate 3 patient handbook and heartmate 3 instructions for use (ifu) caution users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE®, SYSTEM MONITOR
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19820717
Report Number2916596-2024-04620
Device Sequence Number15623034
Product Code DSQ
UDI-Device Identifier00813024010852
UDI-Public(01)00813024010852
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1286C
Device Catalogue Number1286C
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/09/2024
Supplement Date Received by Manufacturer08/13/2024
Initial Report FDA Received Date07/24/2024
Supplement Report FDA Received Date08/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/02/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age62 YR
Patient SexMale
Patient Weight58 KG